MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM PROX FEMUR LCK PLATE 12H R 288MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 4.5MM PROX FEMUR LCK PLATE 12H R 288MM; PLATE, FIXATION, BONE
Catalog Number 74800512
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 01/08/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient fell down approx 6 weeks ago.Due to ongoing pain, an x-ray of her right hip was taken on (b)(6) 2019.This showed a break in her femur and femoral plate that was fixed on (b)(6) 2017.
 
Additional Manufacturer Narrative
The associated complaint device was returned and evaluated.The lab analysis concluded, during this investigation, it was concluded that the proximal femur plate fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the locking plate could not bear the imposed patient loading, which lead to an overload fracture.Fatigue cracking is caused by the plate bearing cyclic (repeated) stresses in excess of the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.No material deviations in the locking plate were found during this investigation.The clinical/medical team concluded, neither the request clinical information nor the primary/revision operative reports were provided.However, the two x-rays provided confirms the reported fracture but it cannot be concluded if the femoral fracture and result of the fall or is a non-union.Based on the product evaluation the proximal femur plate fractured by the initiation and subsequent propagation of fatigue cracking which was likely as caused by the report fall.However, we cannot rule out the patient¿s age, cognitive status, bone quality, and excessive patient activity levels prior to full bone union as contributing factors to the reported issue.The impact to the patient beyond the revision, rehab and post-operative pain cannot be concluded.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed part revealed no prior complaints for the listed batch.

Brand Name
4.5MM PROX FEMUR LCK PLATE 12H R 288MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8292167
Report Number1020279-2019-00345
Device Sequence Number1691237
Product Code HRS
UDI-Device Identifier03596010611321
UDI-Public03596010611321
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K072818
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74800512
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/21/2019
Initial Date Received by Manufacturer 01/08/2019
Supplement Date Received by Manufacturer01/08/2019
Initial Report FDA Received Date01/31/2019
Supplement Report FDA Received Date07/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;